Alert archive / North Dakota / Wind Advisories in 2013
Wind Advisory 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at May 10, 2013, 12:57 PM CDT for 17 counties in North Dakota; 6 counties in Minnesota. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2013, 12:57 PM CDT (17:57 UTC)
- Expired
- May 10, 2013, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
All 23 counties
Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 24 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2889 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
863 WWUS73 KFGF 101757 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1257 PM CDT FRI MAY 10 2013 ...GUSTY WINDS ACROSS EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY THIS AFTERNOON THROUGH EARLY EVENING... .A COLD FRONT WILL DROP INTO THE DEVILS LAKE REGION EARLY THIS AFTERNOON AND REACH THE SOUTHERN VALLEY BY LATE AFTERNOON. BEHIND THE FRONT...SURFACE WINDS WILL SHIFT TO THE NORTHWEST AND PICK UP TO AROUND 30 MPH WITH GUSTS TO 4O MPH AS PRESSURE INCREASES AND COOLER AIR BEGINS TO MOVE IN FROM CANADA. THE HIGHEST WINDS ARE EXPECTED TO BE ACROSS EASTERN NORTH DAKOTA AND WITHIN THE RED RIVER VALLEY...AND BEGIN TO SUBSIDE BY MID EVENING. MNZ004-007-NDZ006>008-014>016-024-026>029-038-054-110200- /O.NEW.KFGF.WI.Y.0005.130510T1800Z-130511T0200Z/ KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES- WESTERN WALSH- INCLUDING THE CITIES OF...HALLOCK...WARREN...CANDO...LANGDON... CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... VALLEY CITY...ADAMS 1257 PM CDT FRI MAY 10 2013 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. * TIMING...EARLY AFTERNOON THROUGH MID EVENING * WINDS...30 MPH GUSTING TO 40 MPH TO 45 MPH * IMPACTS...WAVES OF 4 TO 6 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MNZ001>003-029-NDZ030-039-049-052-053-110200- /O.NEW.KFGF.WI.Y.0005.130510T2100Z-130511T0200Z/ WEST POLK-NORMAN-CLAY-WILKIN-TRAILL-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...BRECKENRIDGE...MAYVILLE...FARGO...LISBON... GWINNER...WAHPETON 1257 PM CDT FRI MAY 10 2013 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING. * TIMING...LATE AFTERNOON THROUGH MID EVENING * WINDS...25 MPH TO 30 MPH WITH GUSTS TO 40 MPH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SPEICHER
1 follow-up statement
176 WWUS73 KFGF 110158 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 858 PM CDT FRI MAY 10 2013 ...WINDS TO CONTINUE TO DIMINISH TONIGHT... .STRONG WINDS IN THE WAKE OF A COLD FRONT WILL CONTINUE TO GRADUALLY DIMINISH TONIGHT. THIS WILL ALLOW THE ADVISORY TO EXPIRE AT 9PM CDT. MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-110300- /O.EXP.KFGF.WI.Y.0005.000000T0000Z-130511T0200Z/ WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER- CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...WARREN...BRECKENRIDGE...CANDO... LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON... ADAMS 858 PM CDT FRI MAY 10 2013 ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... WINDS WILL CONTINUE TO DIMINISH TO BELOW ADVISORY CRITERIA. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 10, 12:47 PM CDT, 10 minutes earlier.
Area forecast discussion, May 10, 12:47 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1247 PM CDT FRI MAY 10 2013 .UPDATE... ISSUED AT 1246 PM CDT FRI MAY 10 2013 FOCUS OF AFTERNOON UPDATE WILL BE ON WIND ADVISORY HEADLINE FOR THIS AFTERNOON. CURRENT UPSTREAM OBS ARE SHOWING WINDS INCREASING TOWARD ADVISORY LEVELS. INVERTED V SOUNDINGS SHOWING ADIABATIC LAYER TO NEAR 750 MB...WHICH IS QUITE IMPRESSIVE. ALSO CONTINUE TO EXPECT DECENT PRESSURE RISES AND EVENTUALLY COLD ADVECTION THAT WILL HELP WINDS PICK UP IMMEDIATELY BEHIND FRONT. WILL ISSUE DEVILS LAKE REGION ADVISORY VALID FOR 18Z TO 02Z. THIS WILL INCLUDE BARNES COUNTY AND NORTHEAST TO KITTSON COUNTY. REMAINDER OF RED RIVER VALLEY WILL SEE WINDS INCREASE A BIT LATER AS THE FRONT DROPS TO THE SOUTHEAST...VALID 21Z THROUGH 02Z. WHILE MODEL GUIDANCE IS SHOWING SUB ADVISORY LEVEL WINDS...IMPRESSIVE SOUNDINGS AND A HANDFUL UPSTREAM OBS LEAD ME TO BELIEVE WINDS ARE BEING UNDER FORECAST. LATEST GFS MOS GUIDANCE DID BUMP UP WINDS AT DVL BY 5 KTS. ALSO MADE MINOR TEMP ADJUSTMENTS THROUGH 12Z TOMORROW. UPDATE ISSUED AT 10 AM CDT FRI MAY 10 2013 FORECAST CHALLENGE FOR MORNING UPDATE FOCUSES ON PRECIP TRENDS AND TEMPERATURES. ARE SEEING SOME WEAK ECHOES ENTERING THE NORTHWEST CWA NOW...BUT CONFIDENCE OF ANYTHING REACHING SURFACE IS VERY LOW WITH A STRONG INVERTED V SOUNDING SETTING UP FOR THIS AFTN. THIS SOUNDING PROFILE ALSO BRINGS CONCERN FOR AFTERNOON ADVISORY LEVEL WIND CONCERNS...ESPECIALLY AS MID LAYERS SATURATE AND PRECIPITATE INTO DRY BOUNDARY LAYER. WILL CONTINUE TO MONITORY WIND TRENDS IN WRN NORTH DAKOTA AND ISSUE WITH 1 PM UPDATE IF NECESSARY. IN GENERAL COOLED TEMPS OFF A FEW DEGREES ACROSS THE NORTHERN VALLEY...WHERE WE ARE SEEING THE MOST DEVIATION FOR PREV FCST TEMP CURVE. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 359 AM CDT FRI MAY 10 2013 THE NAM WAS THE FAST SOLUTION WHILE THE ECMWF AND GEM WERE THE SLOWEST AND THE GFS A COMPROMISE. WILL USE THE ECMWF AND GFS. UPPER LEVEL SHORT WAVE/JET STREAK WAS LOCATED OVER SASK. SHORT WAVE WILL MOVE ACROSS THE FORECAST AREA TONIGHT AND INTENSIFY. UPPER LEVEL LOW PRESSURE SYSTEM FORECAST TO CLOSE OFF. MODELS HAVE BACKED OFF WINDS FROM YESTERDAYS RUN. WILL TRIM BACK WINDS A BIT. HOWEVER WINDS SHOULD BE UP TODAY AFTER FRONTAL PASSAGE. GOOD MIXING EXPECTED UP TO AROUND 850 HPA WITH 25 TO 30 KNOTS TO MIX DOWN. BUT NOT QUITE ENOUGH FOR A WIND ADVISORY. WILL LET DAY SHIFT MONITOR WINDS AND DETERMINE IF AN ADVISORY IS NEEDED. LITTLE OR NO CAPE FOR THIS AFTERNOON AND EVENING. HOWEVER WILL KEEP THREAT OF THUNDER WITH DYNAMIC SYSTEM. MUCH COOLER FOR SAT. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 359 AM CDT FRI MAY 10 2013 QUITE COLD FOR SAT MORNING WITH LOWS EXPECTED IN THE TWENTIES. INCREASE WINDS FOR SUN NIGHT WITH GOOD WARM ADVECTION EXPECTED. (MONDAY THROUGH THURSDAY) WARMER AIR WILL BE MOVING INTO THE AREA EARLY NEXT WEEK...WITH MOST AREAS REACHING OR APPROACHING 80 FOR THE FIRST TIME THIS YEAR. THE OVERALL PATTERN WILL REMAIN ZONAL...WITH NO MAJOR COOL DOWNS AND TEMPS ABOVE NORMAL THROUGH THE WEEK. WITH THE ZONAL FLOW...THERE WILL BE PERIODIC CHANCES FOR SOME SHOWERS OR THUNDER...WITH BETTER CHANCES FOR SOME ORGANIZED CONVECTION TOWARDS THE END OF NEXT WEEK PERHAPS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1246 PM CDT FRI MAY 10 2013 A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON WITH GUSTY NORTH WINDS TO FOLLOW FRONTAL PASSAGE. SHOWER CHANCES ARE VERY MINIMAL. VFR CIGS EXPECTED UNTIL LATER TONIGHT WHEN MVFR CIGS ARE POSSIBLE. && .HYDROLOGY... ISSUED AT 1246 PM CDT FRI MAY 10 2013 RIVER FLOOD WARNINGS REMAIN IN EFFECT AT EAST GRAND FORKS...OSLO...DRAYTON AND PEMBINA ALONG THE RED RIVER. MOST POINTS ALONG THE MAINSTEM RED AS WELL AS THE ND AND MN TRIBUTARIES CONTINUE TO SEE FALLING RIVER LEVELS. THE RED RIVER AT PEMBINA REMAINS AROUND A BROAD CREST NEAR 46 FEET. STAGES AT PEMBINA WILL BEGIN TO FALL SLOWLY OVER THE NEXT SEVERAL DAYS. AT FARGO...WHERE A HIGH WATER NOTICE REMAINS IN EFFECT...RIVER STAGES HAVE DROPPED BELOW FLOOD STAGE...WITH CONTINUED SLOWLY RECEDING RIVER LEVELS OVER THE NEXT SEVERAL DAYS. OTHERWISE...HIGH WATER NOTICES REMAIN IN EFFECT ALONG THE TWO RIVERS RIVER AT HALLOCK AND THE PARK RIVER AT GRAFTON. ALONG THE PEMBINA RIVER...IT APPEARS LEVELS WILL REMAIN BELOW ACTION STAGE AT WALHALLA AND NECHE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...SPEICHER SHORT TERM...HOPPES LONG TERM...HOPPES/DK AVIATION...TG HYDROLOGY...MAKOWSKI
Hazardous weather outlook, May 10, 5:48 AM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 548 AM CDT FRI MAY 10 2013 MNZ001-004-007-NDZ008-016-027-111100- WEST POLK-KITTSON-WEST MARSHALL-PEMBINA-EASTERN WALSH-GRAND FORKS- 548 AM CDT FRI MAY 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC LOCATIONS. GUSTY NORTH WINDS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. EXPECT WIND GUSTS OF 25 TO 35 MPH. SHOULD WINDS BECOME HIGHER A WIND ADVISORY MAY BE NEEDED. A COLD FRONT OVER SOUTHERN SASKATCHEWAN WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND EVENING. GUSTY NORTH WINDS ARE EXPECTED AFTER FRONTAL PASSAGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ006-007- 014-015-024-026-028>030-038-039-049-052>054-111100- NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND-WESTERN WALSH- 548 AM CDT FRI MAY 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND EVENING. GUSTY NORTH WINDS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. EXPECT WIND GUSTS OF 25 TO 35 MPH. SHOULD WINDS BECOME HIGHER A WIND ADVISORY MAY BE NEEDED. A COLD FRONT OVER SOUTHERN SASKATCHEWAN WILL SWEEP ACROSS THE RED RIVER VALLEY THIS AFTERNOON AND EVENING. GUSTY NORTH WINDS ARE EXPECTED AFTER FRONTAL PASSAGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
Nearby
Wind Advisories in North Dakota, 2013Wind Advisories in Minnesota, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.